Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Elko, NV

July 2, 2009Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 2, 2009, 2:49 PM PDT for Lander County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 2:49 PM PDT (21:49 UTC)
Expired
Jul 2, 2009, 3:15 PM PDT
In force
26 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Lander County, NV

The radar

The Elko radar (KLRX), 96 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3468 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 022149
SVRLKN
NVC015-022215-
/O.NEW.KLKN.SV.W.0013.090702T2149Z-090702T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
249 PM PDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA...

* UNTIL 315 PM PDT

* AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL LANDER COUNTY...OR 31 MILES NORTH OF NEW PASS
  SUMMIT...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN LANDER COUNTY AT 300 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3997 11712 3989 11745 3994 11751 3998 11752
      4015 11734
TIME...MOT...LOC 2148Z 229DEG 12KT 3999 11739

$$

86
2 follow-up statements
000 
WWUS55 KLKN 022207
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
307 PM PDT THU JUL 2 2009

NVC015-022215-
/O.CON.KLKN.SV.W.0013.000000T0000Z-090702T2215Z/
LANDER NV-
307 PM PDT THU JUL 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR WEST CENTRAL LANDER COUNTY...

AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL LANDER COUNTY...OR 35 MILES NORTH OF NEW
PASS SUMMIT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3997 11712 3989 11745 3994 11751 3998 11752
      4015 11734
TIME...MOT...LOC 2206Z 229DEG 12KT 4003 11733

$$

86
000 
WWUS55 KLKN 022213
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
313 PM PDT THU JUL 2 2009

NVC015-022222-
/O.EXP.KLKN.SV.W.0013.000000T0000Z-090702T2215Z/
LANDER NV-
313 PM PDT THU JUL 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LANDER COUNTY
WILL EXPIRE AT 315 PM PDT...

THE THUNDERSTORM IN WEST CENTRAL LANDER COUNTY HAS WEAKENED...AS A 
RESULT THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3997 11712 3989 11745 3994 11751 3998 11752
      4015 11734
TIME...MOT...LOC 2212Z 229DEG 12KT 4004 11731

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:52 AM PDT, 9 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 4:52 AM PDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
452 AM PDT THU JUL 2 2009

.SYNOPSIS...A SERIES OF WEAK DISTURBANCES WILL ROTATE AROUND THE
WESTERN PERIPHERY OF A STRONG RIDGE CENTERED JUST EAST OF THE
FOUR CORNERS AREA INTO THE UPCOMING HOLIDAY WEEKEND. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
THE GREAT BASIN ESPECIALLY THIS AFTERNOON INTO EARLY TONIGHT. THEN
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
LATER TONIGHT AND CONTINUE INTO THE HOLIDAY WEEKEND.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. SHORT RANGE MODELS ARE IN VERY
GOOD AGREEMENT WITH STRONG UPPER RIDGE OVER THE FOUR CORNERS AREA
SHIFTING INTO THE SOUTHERN PLAINS THROUGH FRIDAY. MOISTURE
CONTINUES TO INCREASE ACROSS THE GREAT BASIN WITH THE RETURN FLOW
AROUND THE UPPER LEVEL RIDGE. SUBTLE WEAKNESSES RIDING ALONG THE
WESTERN PERIPHERY OF THE RIDGE IS COMBINING WITH THE DEEP MOISTURE
/PWATS APPROACHING ONE INCH/ TO INCREASE INSTABILITY ESPECIALLY
AFTER THE MAXIMUM TIME OF HEATING.

CURRENT NAM/GFS BUFR SOUNDINGS CONTINUE TO INDICATE AN INVERTED-V
PROFILE OVER MOST OF THE GREAT BASIN WHICH SUPPORTS ENHANCED
DOWNDRAFT WIND POTENTIAL AGAIN TODAY. THE COMBINATION OF STRONG
INSTABILITY WITH LIS LOWERING TO NEAR MINUS FIVE...CAPE VALUES
FROM 500 TO 1000 J/KG OVER THE WESTERN CWA AND 1000 TO 1500 J/KG
ELSEWHERE...MID/UPPER LEVEL LAPSE RATES AROUND 8.0 DEG...PWATS
AGAIN APPROACHING ONE INCH AND WINDEX VALUES UP TO 50 ALONG WITH
SUPPORT FROM H3/H25 60+ KT JET FAVORS INCREASING POPS ESPECIALLY
OVER NORTHERN LANDER/NORTHERN EUREKA AND ELKO COUNTIES TO
NUMEROUS AND SCATTERED ELSEWHERE WHILE MAINTAINING ENHANCED
WORDING OF HEAVY RAIN AND GUSTY WINDS CWA WIDE.

MODELS SHOW QUITE A BIT OF INSTABILITY REMAINING IN PLACE KEEPING
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS IN FORECAST FOR LATER
TONIGHT THROUGH FRIDAY. ALTHOUGH THE BEST MONSOONAL MOISTURE FEED
WILL HAVE SHIFTED EAST...POCKETS OF PWATS GREATER THAN THREE
QUARTERS OF AN INCH WARRANTS MENTIONING POSSIBLE HEAVY RAIN AGAIN
FRIDAY. SOUNDINGS AGAIN SUPPORT STRONG WIND GUST POTENTIAL AND
WILL REFERENCE GUSTY WINDS WITH STRONGER STORMS IN GRIDS ON
FRIDAY AS WELL.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS FRIDAY OVER CENTRAL
AND NORTHEASTERN NEVADA. THE AIR MASS GRADUALLY BEGINS TO DRY FROM
SOUTHWEST TO NORTHEAST THROUGH THE WEEKEND AS A TROUGH APPROACHES
THE NORTHERN CALIFORNIA COAST. WILL HAVE LATE MORNING AND AFTERNOON
CUMULUS CLOUD BUILD-UPS EACH DAY OF THE WEEKEND OVER THE CENTRAL
HIGHLANDS AND NORTHEASTERN NEVADA...HOWEVER ON SUNDAY THE
THUNDERSTORM ACTIVITY WILL BE MORE CONFINED TO ELKO COUNTY. DRY
AIR DOMINATES MONDAY OVER THE REGION...HOWEVER SHOULD STILL SEE
SOME CLOUD BUILD-UPS OVER THE CENTRAL HIGHLANDS...NE UP OVER THE
RUBY MTS AND INTO NE ELKO COUNTY. TROUGH OFF THE WEST COAST OVER
THE WEEKEND MOVES ONSHORE LATE TUESDAY BRINGING THE THREAT OF
SHOWERS TO EXTREME NORTHERN NEVADA. REMAINDER OF THE CWA WEDNESDAY
REMAINS DOMINATED BY DRY AIR.

&&

.AVIATION...PARTLY TO MOSTLY CLOUDY TODAY ACROSS THE GREAT
BASIN...WITH SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO INTENSIFY
BY MID MORNING ACROSS CENTRAL NEVADA. BY EARLY AFTERNOON THE SHOWERS
WILL MOVE INTO NORTH-CENTRAL AND NORTHEASTERN NEVADA. BRIEF HEAVY
RAINS ALONG WITH WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE
THUNDERSTORMS TODAY.

&&

.FIRE WEATHER...SHOWER AND THUNDERSTORM COVERAGE INCREASES ACROSS
ALL OF NORTHERN AND CENTRAL NEVADA TODAY INTO TONIGHT. THIS
ACTIVITY WILL GRADUALLY DIMINISH FROM LATER TONIGHT AND FRIDAY
INTO THE UPCOMING WEEKEND. SOMEWHAT DRIER AIR IS EXPECTED TO
RETURN FOR EARLY NEXT WEEK. HOWEVER...ANOTHER TROUGH MAY AFFECT
THE REGION INCREASING THE THREAT FOR CONVECTION DURING THE MIDDLE
OF NEXT WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

89/96/96
Hazardous weather outlook, Jul 2, 4:15 AM PDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
415 AM PDT THU JUL 2 2009

NVZ013-030>037-031115-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
415 AM PDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF
NORTHERN AND CENTRAL NEVADA TODAY INTO TONIGHT. SOME OF THE
STRONGEST THUNDERSTORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE GREAT BASIN...HOWEVER THE HIGHEST PROBABILITY IS
EXPECTED OVER ELKO COUNTY DURING FRIDAY INTO FRIDAY NIGHT. SHOWERS
AND THUNDERSTORMS WILL DECREASE IN COVERAGE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 2, 1:38 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
138 PM PDT THU JUL 2 2009

NVZ036-037-022115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
138 PM PDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 215
PM PDT...

AT 137 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF GRASS VALLEY.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LANDER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3993 11682 4000 11699 4023 11686 4011 11659
TIME...MOT...LOC 2038Z 000DEG 0KT 4012 11676
Special weather statement, Jul 2, 2:29 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
229 PM PDT THU JUL 2 2009

NVZ037-022200-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
229 PM PDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LANDER COUNTY UNTIL 300
PM PDT...

AT 228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF NEW PASS SUMMIT...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LANDER COUNTY...
  RURAL CENTRAL LANDER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3971 11735 3961 11711 3949 11730 3953 11741
TIME...MOT...LOC 2129Z 211DEG 8KT 3957 11730
Special weather statement, Jul 2, 2:44 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
244 PM PDT THU JUL 2 2009

NVZ036-037-022215-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
244 PM PDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LANDER COUNTY UNTIL 315
PM PDT...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES NORTH OF NEW PASS SUMMIT...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LANDER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4011 11739 3995 11723 3989 11746 3996 11751
TIME...MOT...LOC 2144Z 233DEG 12KT 3998 11741

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:38 PM PDTSpecial Weather StatementLKNLander37 min
Jul 2, 2:29 PM PDTSpecial Weather StatementLKNLander31 min
Jul 2, 2:44 PM PDTSpecial Weather StatementLKNLander31 min
Jul 2, 2:58 PM PDTSpecial Weather StatementLKNEureka32 min
Jul 2, 3:02 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 2, 3:17 PM PDTSpecial Weather StatementLKNEureka28 min
Jul 2, 3:22 PM PDTSpecial Weather StatementLKNLander23 min
Jul 2, 3:33 PM PDTSevere Thunderstorm WarningLKNElko, Eureka27 min
Jul 2, 4:00 PM PDTSpecial Weather StatementLKNEureka30 min
Jul 2, 4:12 PM PDTSpecial Weather StatementLKN33 min
Jul 2, 4:32 PM PDTSpecial Weather StatementLKNLander28 min
Jul 2, 4:40 PM PDTSpecial Weather StatementLKN35 min
Jul 2, 4:58 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.